Kentucky, 2005Flash Flood in Kentucky, April 30, 2005
April 30, 2005 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 29, 2:57 PM EST, 12 hours 3 minutes earlier.
Area forecast discussion, Apr 29, 2:57 PM EST, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT FRI APR 29 2005
DISCUSSION...
SHORT TERM (TONIGHT-SUNDAY NITE)...
SHRA/TSRA MOVING INTO CWFA THIS AFTERNOON. SHOULD OVERSPREAD THE
AREA THIS EVENING WITH THE BEST COVERAGE OVERNIGHT. SRN COUNTIES ARE
SOAKED AND FFG VALUES ARE AROUND 1/2 TO 2/3 INCH IN 1 HR WHICH COULD
OCCUR WITH AN INDIVIDUAL STORM. FFA ISSUED FOR THE SRN 2/3 OF CWFA
UNTIL 8 AM SAT MORN. BY THAT TIME THE COLD FNT SHOULD PUSH THROUGH
AND ADDITIONAL THREAT OF HEAVY RAIN WILL END. EXPECT AN EARLY HIGH
TEMP ON SAT WITH STEADILY FALLING TEMPS AFTER 10 AM.
MODELS IN FAIR AGREEMENT WITH THE PLACEMENT OF THE EARLY FEATURES
FOR OUR CWFA. HOWEVER THE GFS LOOKS TO HAVE FEEDBACK PROBLEMS AND
HAVE OPTED TO USE NAM/HPC QPF THRU SAT AFTN. THEN A BREAK IN PCPN
WITH A CHANCE TO START THE DRYING PROCESS.
EXTENDED (MONDAY-FRIDAY)...
FOR THE EXTENDED THE MODELS ARE NOT MUCH BETTER IN CONVERGING ON ANY
PARTICULAR SOLUTIONS THAN YESTERDAY. CONSEQUENTLY...CONFIDENCE IS
STILL VERY LOW IN THIS PKG. HOWEVER...THERE WERE SOME CHANGES IN THE
EXTENDED BASED ON SOME SUBTLETIES IN THE RUNS...AND MORE IMPORTANTLY
SOME CONSISTENCY IN THE GFS. IN GENERAL THE SOUTHERN STREAM BECOMES
MORE ACTIVE BY EARLY NEXT WEEK. HOWEVER...GFS SUGGESTS THAT MOST OF
THE ACTIVITY WILL STAY SOMEWHAT SOUTH OF OUR AREA...ONLY BRUSHING
CLOSE ENOUGH TO PROVIDE AN OCCASIONAL CHANCE OF RAIN. HOWEVER...THIS
ALSO PUTS OUR AREA IN THE COOL SECTOR OF THE STORM TRACK...AND
GENERALLY TRENDED TEMPS DOWN IN THE EXTENDED AS A RESULT.
&&
.PREV DISCUSSION...
1030 AM EDT FRI APR 29 2005
MORNING UPDATE WILL CLEAN UP WORDING AND WILL LOWER HIGHS TODAY A
CAT. WITH OVC SKY AND RAIN COOLED/SATURATED AIR DO NOT EXPECT MUCH
RISE THIS AFTN FROM CURRENT MID 50S. WILL GIVE HIGHS INTO THE LOWER
60S FOR A FEW BREAKS BUT NOT REAL CONFIDENT ABOUT THAT. GREATEST
THREAT WILL BE HYDRO. CURRENT THOUGHT IS FOR A FFA SOUTH OF I-64.
REPORTS INDICATE 2/3 TO 1.25 IN OF RAIN IN THE PAST 24HR WITH THE
GREATEST AMOUNTS THE FARTHEST SOUTH. ALONG AND NORTH OF I-64
RAINFALL WAS GENERALLY 1/4 TO 1/2 IN. FFG VALUES HAVE DROPPED
SIGNIFICANTLY FOR THE AREA OF CONCERN ALSO. WILL ISSUE WITH THE AFTN
FCST AND MAY ADJUST AREA SLIGHTLY BASED ON ISC COLLABORATION. SVR
THREAT LOOKS MINIMAL WITH THE EXCEPTION OF THIS AFTN IF WE GET ANY
BREAKS IN THE OVC. WILL MONITOR AND UPDATE AS NECESSARY.
430 AM EDT FRI APR 29 2005
THE UPPER LOW OVER ONTARIO CONTINUES TO SPIN SHORT WAVES ACROSS THE
AREA. AT THE SURFACE...THERE HAS BEEN A QUASI-STATIONARY FRONTAL
BOUNDARY WHICH EXTENDS FROM THE SURFACE LOW OVER ARKANSAS. ACROSS
WESTERN TENNESSEE...AND THEN EXTENDS WEST TO EAST ACROSS KENTUCKY.
AS SHORT WAVE ENERGY SPINS AROUND THE LOW...IT HAS BEEN ENHANCING
THE ISENTROPIC LIFT AND OVER RUNNING OF ACROSS THE QUASI-STATIONARY
FRONTAL BOUNDARY. THE MAIN LOW WILL FINALLY KICK OUT TONIGHT AND THE
COLD FRONT WILL BE MOVING THROUGH THE AREA AFTER MIDNIGHT.
THIS AFTERNOON...THE MODELS HAVE BEEN SHOWING SOME LI VALUES OF
MINUS 2 TO 4. SINCE THE STATIONARY FRONTAL BOUNDARY WILL BE IN THE
AREA...AND SOME THUNDERSTORMS ARE GOING TO BE DEVELOPING IN THE
UNSTABLE AIR...THERE IS A SLIGHT RISK THAT SOME SEVERE THUNDERSTORMS
MAY DEVELOP THIS AFTERNOON...ESPECIALLY IF THERE IS AN INTERACTION
BETWEEN THE FRONTAL BOUNDARY WITH SOME OF THE THUNDERSTORM
BOUNDARIES. THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS AS WELL. WHEN THE COLD FRONT
MOVES THROUGH THIS EVENING...THE MODELS ARE NOT SHOWING THE
INSTABILITY TO BE AS GREAT AS THIS AFTERNOON. THE NAM IS ONLY
SHOWING LI VALUES OF ZERO TO MINUS 2. THERE WILL BE STRONGER SHEAR
WITH THIS SYSTEM...SO THE SLIGHT RISK FOR SEVERE WEATHER WILL
CONTINUE WITH THE SATURDAY EVENING COLD FRONTAL PASSAGE. SOME
INSTABILITY SHOWERS WILL HANG AROUND ON SATURDAY BEHIND THE COLD
FRONT AND THEN FINALLY ON SUNDAY SOME COOLER AND DRIER AIR WILL BE
MOVING INTO THE AREA.
ONE OF THE BIG QUESTIONS WITH THIS SYSTEM IS HOW MUCH RAIN WILL
FALL. CONSIDERING THE FACT THAT THE THURSDAY RAINFALL WAS LESS THAN
EXPECTED...THE RAINFALL FROM THE FRIDAYS STORM SHOULD BE BELOW
CRITICAL FLASH FLOOD THRESHOLDS VALUES. THE QPF FORECAST IS A BLEND
OF THE NAM AND THE GFS. THE GFS IS FORECASTING 36 HOUR RAINFALL
VALUES OF NEARLY 3 INCHES. THE NAM IS MUCH LOWER AND SHOWS A LOT OF
THE STORM ENERGY MOVING TO THE SOUTH OF THE AREA. OBVIOUSLY...THE
PRECIPITATION FROM THIS SYSTEM WILL REQUIRE CLOSE MONITORING AS THE
POTENTIAL IS THERE FOR SOME LIMITED FLASH FLOODING.
THERE WAS A PRETTY BIG SPLIT BETWEEN THE GFS AND NAM TEMPERATURES
TODAY. SINCE THE GFS WENT OVERBOARD ON THE PRECIPITATION...THE
TEMPERATURES WERE TOO COOL. THE TEMPERATURES IN THE FORECAST ARE
CLOSER TO THE WARMER NAM MOS.
1010 PM EDT THU APR 28 2005
.DISCUSSION...FORECAST ON TRACK FOR MOST PART. TWO MAJOR CHANGES OF
NOTE. HOURLY TEMPERATURES HAVE BEEN RUNNING ABOUT 10 DEGREES COOLER
THAN WHAT WAS REFLECTED IN THE GRIDS. AS A RESULT...LOWERED
TEMPERATURES ACCORDINGLY TO MATCH UP TO ACTUAL OBS ACROSS EASTERN
KENTUCKY. ALSO HAD TO ADJUST TONIGHTS MINIMUM TEMPERATURES DOWN
SEVERAL DEGREES PER HOURLY TEMP CHANGES. DEWPOINT CHECK WAS ALSO RUN
SO DEWPOINTS WOULD REMAIN IN LINE WITH HOURLY TEMPERATURES. ALL
OTHER ASPECTS OF FORECAST WERE IN GOOD CHANGE AND NO CHANGES WERE
MADE.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DUSTY/RAY
Hazardous weather outlook, Apr 29, 7:19 AM EST, 19 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
819 AM EDT FRI APR 29 2005
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
819 AM EDT FRI APR 29 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT.
SOME STORMS COULD BE STRONG WITH HEAVY RAIN...DAMAGING WINDS AND
LARGE HAIL.
THE HEAVY RAIN EXPECTED SOUTH OF A STANTON TO CAMPTON TO PAINTSVILLE
LINE MAY CAUSE SOME CREEKS AND STREAMS TO EXCEED THEIR BANKS. ALSO
LOOK FOR SOME SIGNIFICANT RISES ON AREA RIVERS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WEDNESDAY AND WEDNESDAY NIGHT...THERE WILL BE A CHANCE FOR
THUNDERSTORMS DEVELOPING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
DUSTY
In the hours before
Local storm report, Apr 29, 11:57 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1257 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM FLASH FLOOD CONWAY 37.48N 84.33W
04/30/2005 ROCKCASTLE KY LAW ENFORCEMENT
ESTIMATED 5 TO 8 INCHES OF FLOWING WATER OVER BOTH LANES
OF HIGHWAY 25 IN CONWAY.
&&
CPIEPERLocal storm report, Apr 30, 1:44 AM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
244 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM FLASH FLOOD 5 W PRESTONSBURG 37.67N 82.86W
04/30/2005 FLOYD KY TRAINED SPOTTER
6 TO 8 INCHES OF WATER FLOWING OVER HWY 1427 3 MILES FROM
US 23.
&&
CPIEPERLocal storm report, Apr 30, 2:27 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
327 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM FLASH FLOOD 5 W PRESTONSBURG 37.67N 82.86W
04/30/2005 FLOYD KY TRAINED SPOTTER
2 TO 2.5 FEET OF WATER FLOWING OVER HWY 1427 3 MILES FROM
US 23.
&&
CPIEPERFlash Flood, Breathitt
- When
- April 30, 3:00 AM EST to 7:00 AM EST
- Where
- Breathitt County, Jackson
- Property damage
- $300,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.550, -83.383
Flash flooding destroyed several roads. Peg Fork, Walnut Fork, and Hunting Creek were hardest hit. Roads in the Highway 1098 area were impassable due to high water. Numerous culverts were washed out across the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Alabama, April 30, 2005$400,000 · F1 · 1 event
- Tornadoes in Alabama, April 30, 2005$181,000 · F1 · 5 events
- Tornado in Alabama, April 30, 2005$200,000 · F1 · 1 event
- Tornado in Alabama, April 30, 20051 injured · $110,000 · F1 · 1 event
- Damaging Wind in Alabama, April 30, 2005$500,000 · 70 kt wind · 1 event
- Damaging Wind in Alabama, April 30, 20054 injured · $100,000 · 60 kt wind · 1 event
- Tornado in Alabama, April 30, 2005$125,000 · F1 · 1 event
- Tornado in Alabama, April 30, 2005$150,000 · F0 · 1 event
- Tornado in Alabama, April 30, 2005$40,000 · F1 · 1 event
- Tornado and Hail in Alabama, April 30, 2005$103,000 · F0 · 2 events
- Hail and Damaging Wind in Alabama, April 30, 2005$101,000 · 55 kt wind · 2 events
- Flash Flooding in West Virginia, April 30, 2005$70,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442790.